[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Do My Symptoms Represent OCD, Pyschosis, or Mood Disorder?


Dear Doctor,

I was diagnosed as BPIII 8 years ago after I turned 25 years old. It was first thought to be OCD but the SSRI's I originally tried all made me hypomanic, thus the new diagnosis. Depakote hurts my liver and lower back but seems to work okay. Lithium makes me dizzy at low doses, but worked okay. Trileptal and Tegretol makes me an insomniac.

My symptoms started as I began a relationship with a woman. They consist of intrusive sexual obsessions whereby I picture my partner having sexual intercouerse with her ex-boyfriends. It makes me want to kill myself because I absolutely cannot talk about her past or even hear the names of her boyfriends. This happens with every woman I date. I have tried therapy many times over the years but I don't want to go forever. 

I rapidly cycle everyday and especially with the change of seasons. I was hospitalized once before due to suicidal ideation and frequently think aboout going back just to get needed attention from Doctors. I still fantasize about suicide when I am stressed out, but never made an attempt. I have been taking 25mg of Seroquel and .5 of Klonopin at bedtime for 8 years now and it helps somewhat. I have tried every combination of medication under the sun and this was the only one I can tolerate. I have bad side effects from all other meds, even at the very lowest dose.

I tried tapering off of the Klonopin last month by cutting it in half but became extremely emotionally sensitive and suicidal. The sexual obsessions and suicide  came back with a vengeance. I always believed that the Klonopin caused my excessive suicidal ideation and wanted to get off of it, but now it seems I was wrong. Also, my memory is not nearly as good as it used to be. My questions are these:

 1)How can I get off Klonopin with no withdrawal symptoms and is it safe to continue taking it for the rest of my life?

2)Do my symptoms represent OCD, a form of psychosis, or a mood disorder?

3)What combo of meds would you recommend as I cannot tolerate much of anything? 

thanks,
Mike


Dear Mike -- 
 1)How can I get off Klonopin with no withdrawal symptoms and is it safe to continue taking it for the rest of my life?

Once you get up around 55 or so, Klonopin might become a problem.  I'm guessing you've got a ways to go.  In that time I hope we'll have some other solutions.  Sounds like you've figured out it's pretty useful at this point.  So for now, sounds like you've got to stick with it.  I use a lot of it, and have had very little trouble with using it long term (I'm trying to think if I've had any, other than people overdosing on it...)

2)Do my symptoms represent OCD, a form of psychosis, or a mood disorder?

Given that you also describe "cycling",  from the info' you present, I'd lean toward a more bipolar-like explanation than OCD, though often the two occur together so tightly intertwined that one can't really sort them out.  However, I've had very good luck treating such folks with an emphasis on mood stabilizers and de-emphasis on serotonergic antidepressants, on the whole, with one glaring particular patient exception, who's now doing well on high dose Prozac (he's one out of maybe 50 or so with that intertwined combination, I'd estimate). 

3)What combo of meds would you recommend as I cannot tolerate much of anything? 

Guess I just touched on that.  I finally had a patient get on Zonegran after the first 4 had nausea at 100 mg; but now that there's a 25 mg version, maybe that will become more widely used and studied.  So far it seems from the literature that it might fit, very roughly speaking, in the niche that Depakote is in (except with weight loss rather than gain).  So that might be one more medication for the list.  

Dr. Phelps


Published April 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?